AUTHORITIES are warning people to stay away from synthetic drugs after a suspected fatal overdose two weeks ago in Orange.
Police would not confirm if synthetic substances were the cause of death, but a health professional, on the condition they not be named, said they suspected the 18-year-old man had taken a psychoactive substance called “meow meow”.
Orange Health Service Emergency Department director Dr Greg Button said there had been several cases of people coming to the department after taking synthetic drugs.
An ambulance was called for the 18-year-old man at 3.52pm on October 2, but he died three hours later at Orange hospital.
Canobolas Local Area Command Inspector Bruce Grassick confirmed police were investigating the death and that it had been referred to the coroner.
Assistant coroner Olivia Lee said they were waiting on toxicology reports before they could release the findings of the preliminary post mortem.
Inspector Grassick said police could not rule out synthetic drugs as a “contributor to the death” .
Researchers from the University of Sydney have found evidence that mephedrone or meow meow can give users significant memory loss, the long-term effects of which are not yet fully understood.
The health professional said it was difficult to treat people who had taken synthetic drugs because the symptoms were broad and commonly the use led to an abnormally fast heart beat, which could cause the patient to have a heart attack.
Health Minister Kevin Humphries said synthetic drugs were as dangerous, if not more, than other illicit drugs because it was not known what drugs or ingredients had been used, and in what quantities, to create each new version.
As of October 7 synthetic drugs are an illegal substance and anyone caught in possession of the drugs faces a year in jail and $2200 worth of fines.
The legislation was introduced after the death of 17-year-old Henry Kwan, who jumped off a balcony while under the influence of synthetic drugs in June.
Dr Button said it was important for family members and friends to be honest with health workers about the drugs someone had taken, because if the wrong treatment was administered it could make the situation worse.
“The presentation of problems varies with the type of drug used and an individual’s own response,” Dr Button said.
“It varies from agitation and paranoia, extremely high or low blood pressure and abnormal heart rhythms, high body temperatures, respiratory difficulties, unconsciousness and death.
“ In some cases drugs can lead to ongoing mental health issues in some individuals.”